Background: Medication errors commonly involve confusion between drugs with similar names. One possible method of reducing error is to emphasize differences between the names using 'Tall Man' (uppercase) letters (e.g. cefTAZidime vs cefUROxime). Previous studies investigating this issue have been conducted mainly on university students, and results have been mixed.
Objective: To investigate the influence of Tall Man lettering on drug name confusion in other key participant groups.
Study design: Two separate experiments were conducted. In Experiment 1 (conducted at the University of Glasgow, Scotland, between January 2008 and May 2008), younger and older adults performed a same/different judgement task. In Experiment 2 (conducted at various sites in England between December 2008 and February 2009), healthcare practitioners performed a task based on electronic prescribing.
Results: In Experiment 1, both younger and older adults made fewer name confusion errors when names contained Tall Man letters. Response times suggested that Tall Man lettering drew participants' attention to those letters, but that readers did not solely rely on these letters in making their response. In Experiment 2, healthcare practitioners made fewer name confusion errors when the names contained Tall Man letters.
Conclusions: Overall, results showed that Tall Man lettering reduced drug name confusion errors in a series of laboratory-based tasks, in both younger and older adults, and healthcare practitioners. Thus, the current findings offer some support for the use of Tall Man letters as a possible systems change that could be made by both pharmacies and manufacturers in an effort to reduce error caused by drug name confusion.